Colorado, 2007

Hail in Colorado, July 10, 2007

July 10, 2007 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced large hail, up to 2 inches in diameter. In addition, a small tornado touched down briefly in northeast Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to 2 inches in diameter. In addition, a small tornado touched down briefly in northeast Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 1:58 PM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 1:58 PM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT TUE JUL 10 2007

...CORRECTION TO 2ND PARAGRAGH...

.SHORT TERM...A COOL AND FAIRLY STABLE AIRMASS IS CURRENTLY IN PLACE
ACROSS THE PLAINS IN WAKE OF MORNING COLD FRONT. CURRENT ACARS
SOUNDINGS INDICATING DECENT CAP IN PLACE AT AROUND 700 MB. ISOLATED
CONVECTION FIRING ACROSS HIGH COUNTRY...MAINLY ALONG AND JUST EAST
OF CONTINENAL DIVIDE WHERE CAP IS NON-EXISTANT. SHOULD SEE SOME
CONVECTION SHORTLY ALONG FOOTHILLS WHERE CAP IS WEAK AND SHOULDNT
LAST MUCH LONGER. GIVEN FAIRLY STRONG AND PERSISTANT CAP ACROSS
PLAINS...CHANCES FOR ANY STORMS PROPAGATING ONTO FRONT RANGE LOOKING
MEAGER. POPS ALONG FRONT RANGE CURRENTLY MINIMAL...MAY END UP
DROPPING ALTOGETHER AT LAST MINUTE. WITH HIGHER DEWPOINTS ALONG
FOOTHILLS...STORMS COULD PRODUCE BRIEF HEAVY RAIN. SHOULD SEE STORMS
ENDING BY EVENING AS AIRMASS STABILIZES. AS FOR PLAINS...MODELS SHOW
DEVELOPING LOW LEVEL JET ACROSS CENTRAL PLAINS BY MIDNIGHT...WITH
THETA-E RIDGE NOSING INTO FAR EASTERN COLORADO. NAM AND GFS PAINT
SOME PRECIP BETWEEN 06Z AND 12Z IN THIS AREA. WILL ADD SOME POPS
FOR THE FAR NORTHEAST CORNER. BOUNDARY LAYER WIND AND HUMIDITY PROGS
SUGGEST STRATUS REDEVELOPING ACROSS PLAINS. COULD SEE SOME FOG AS
WELL...BUT WILL NOT ADD TO FORECAST AT THIS TIME. ON WEDNESDAY...
SOUTHEAST SURFACE FLOW INCREASES ACROSS PLAINS AS SURFACE HIGH
SLIDES INTO SOUTHERN NEBRASKA. DECENT DENVER CYCLONE DEVELOPS AS A
RESULT. MID LEVEL SHORTWAVE EXPECTED TO MOVE SOUTHEAST ACROSS CWA
DURING THE AFTERNOON. SHOULD SEE STORMS FIRST DEVELOP ALONG
MOUNTAINS AND FOOTHILLS THEN MOVE SOUTHEAST ACROSS PLAINS DURING THE
AFTERNOON. SOME STORMS SHOULD DEVELOP ALONG THE CONVERGENCE LINE
EAST AND SOUTH OF DENVER AS WELL. CURRENT POPS SEEM TO INDICATE THIS
PATTERN AND WILL LEAVE AS IS.FORECAST SOUNDINGS SHOW CAPES AROUND
2000 J/JG ALONG CONVERGENCE LINE. SOME STORMS COULD BECOME SEVERE...
PARTICULARLY EAST AND SOUTH OF DENVER ALONG THE CONVERGENCE BOUNDARY
WHERE SHEAR IS BEST. MAIN THREATS WILL BE HAIL AND GUSTY WINDS...
THOUGH CANNOT RULE OUT THE POSSIBILITY OF A FEW TORNADOES. SPC HAS
PLAINS IN A SLIGHT RISK FOR SEVERE STORMS...WHICH LOOKS REASONABLE.
ONLY CONCERN IS THE TIMING OF THE SHORTWAVE...AS THE QG VERTICAL
VELOCITY PROGS INDICATE THIS WAVE MOVING THROUGH THE AREA BY 18Z...
WITH SUBSIDENCE OVER AREA DURING AFTERNOON. NOT SURE IF THIS WILL
OCCUR BASED ON THE OTHER MODEL DATA.

.LONG TERM...THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY EVENING WITH
ENOUGH INSTABILITY AND WIND SHEAR FOR A FEW SUPERCELLS.  AT THIS
TIME...THE BRUNT OF SEVERE WEATHER IS EXPECTED TO DEVELOP ALONG THE
DENVER CYCLONE AND CONVERGENCE ZONE WHICH SHOULD SET UP IN TYPICAL
FASHION JUST SOUTH AND EAST OF DENVER.  STORMS WILL THEN MIGRATE
SOUTHEAST ACROSS ELBERT...LINCOLN...AND WASHINGTON COUNTIES PERHAPS
MERGING INTO AN MCS AND PRODUCING HEAVY RAIN BEFORE EXITING THE
FORECAST AREA BY MIDNIGHT.  FARTHER NORTHWEST...STORM COVERAGE IS
EXPECTED TO BE MORE LIMITED.  HOWEVER...MODELS INDICATE A 70 KNOT
UPPER LEVEL SPEED MAX SLIDING ACROSS THE CO/NE/WY BORDER AREA
TOMORROW EVENING.  THIS WOULD HELP PROMOTE BETTER STORM COVERAGE IN
AREAS NORTH OF THE DENVER CYCLONE AS WELL.

ON THURSDAY...ABUNDANT MOISTURE WILL BE IN PLACE FROM THE FRONT
RANGE EASTWARD ACROSS THE PLAINS.  THE MAIN QUESTION THURSDAY
CONTINUES TO BE WHAT EFFECT THE COLD FRONT WILL HAVE ON STABILITY
AND CAPPING.  EXTENT OF MORNING STRATUS OR LACK THEREOF WILL ALSO
COME INTO PLAY.  IN ANY CASE...THE LATEST GFS WAS VERY EXCITED
REGARDING THE THREAT OF A VERY ACTIVE WEATHER DAY WITH POTENTIAL FOR
NUMEROUS SEVERE STORMS AND HEAVY RAIN WITH CAPES OF 2000-2500 J/KG
AND PRECIPITABLE WATER VALUES NEAR 1.5 INCHES.  HOWEVER...NAM WAS
MUCH MORE CONSERVATIVE AND ALSO HINTED AT MORE OF A CAPPING FRONTAL
INVERSION WITH CAPES LESS THAN 1000 J/KG FOR THE MOST PART AND
PRECIPITABLE WATER VALUES OF 1.0 TO 1.2 INCHES.  AT THIS TIME...FEEL
THERE IS ENOUGH THREAT OF A BIG DAY TO MENTION SCATTERED POPS
IN/NEAR THE FRONT RANGE MOUNTAINS AND FOOTHILLS...I-25 CORRIDOR...
AND PALMER DIVIDE.  CONTINUED THE IDEA OF TAPERING POPS OFF TOWARD
THE NORTHEAST CORNER WHERE ATMOSPHERE WILL BE MORE STABLE.

BY FRIDAY...THE AIRMASS BEGINS TO WARM ALOFT WHICH WILL RESULT IN
LESS THUNDERSTORM COVERAGE AND WARMER HIGH TEMPERATURES.  SEE LITTLE
CHANGE IN THE OVERALL WEATHER PATTERN FROM SATURDAY THROUGH MONDAY
WITH UPPER RIDGE IN PLACE AND LIGHTER NORTHWEST FLOW ALOFT.  CANT
RULE OUT A FRONT AT SOMETIME WITH NORTHWEST FLOW PATTERN BUT OVERALL
WE WILL RETURN TO AN ABOVE NORMAL TEMPERATURE AND BELOW NORMAL
PRECIPITATION PATTERN.

&&

.AVIATION...ANY STORMS THIS EVENING SHOULD REMAIN WEST AND SOUTH OF
DIA. COULD SEE SOME MVFR CEILINGS BETWEEN 06Z AND 12Z...THOUGH MOST
OF STRATUS SHOULD BE EAST OF AIRPORT. SCATTERED THUNDERSTORMS ARE
POSSIBLE AFTER 18Z...MAINLY ALONG A CONVERGENCE BOUNDARY EAST AND
SOUTH OF THE AIRPORT. GUSTY OUTFLOW WINDS...HAIL AND BRIEF HEAVY
RAIN ARE POSSIBLE WITH THE STORMS. THE POTENTIAL ALSO EXISTS FOR A
FEW TORNADOES ALONG THE CONVERGENCE BOUNDARY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jul 10, 10:04 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT TUE JUL 10 2007

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND ALONG THE
FOOTHILLS THIS AFTERNOON. A FEW STORMS COULD MOVE ACROSS THE FRONT
RANGE URBAN CORRIDOR LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THE STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF
HEAVY RAIN. OVER THE NORTHEAST PLAINS...THE AIRMASS WILL REMAIN
FAIRLY STABLE...SO NO THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE
WEDNESDAY AFTERNOON AND EVENING.  ABUNDANT LOW LEVEL MOISTURE AND
DAYTIME HEATING WILL PROVIDE CONSIDERABLE INSTABILITY ACROSS
NORTHEAST COLORADO BY WEDNESDAY AFTERNOON.  IN ADDITION...WIND SHEAR
WILL ALSO BE INCREASING WHICH WILL HELP PROMOTE FAVORABLE CONDITIONS
FOR THE DEVELOPMENT OF THUNDERSTORMS WITH VERY LARGE HAIL.  A DENVER
CONVERGENCE ZONE IS ALSO EXPECTED TO SET UP WHICH WOULD PROVIDE A
FOCUS FOR SEVERE WEATHER...ESPECIALLY IN AREAS JUST SOUTH AND EAST
OF DENVER.

THERE WILL ALSO BE A THREAT OF SEVERE WEATHER THURSDAY AFTERNOON AND
EVENING AS PLENTY OF MOISTURE REACTS WITH ANOTHER COLD FRONT MOVING
INTO THE REGION.  INSTABILITY MAY BE LIMITED ESPECIALLY OVER THE
NORTHEAST CORNER OF THE STATE WHERE THE FRONT WOULD HAVE THE
GREATEST STABILIZING EFFECT.  HOWEVER...WIND SHEAR REMAINS RATHER
STRONG FOR THIS TIME OF YEAR...INCREASING THE THREAT OF MORE SEVERE
STORMS.  HEAVY RAINFALL CAN ALSO BE EXPECTED FROM THE STRONGER
STORMS AS MOISTURE CONTINUES TO INCREASE AND DEEPEN OVER NORTHEAST
AND NORTH CENTRAL COLORADO.

DRIER AND MORE STABLE WEATHER WILL DEVELOP BY THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BARJENBRUCH

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Boulder

When
July 10, 8:04 PM MST
Where
Boulder County, 1.74 mi SW of Boulder
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.000, -105.290

Hail, Boulder

When
July 10, 8:04 PM MST
Where
Boulder County, 1.74 mi NE of Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -105.060

Hail, Weld

When
July 10, 10:15 PM MST
Where
Weld County, 7.48 mi E of Buckingham
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.640, -103.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32800, 32801, 32802.